Depakote Level is Low & Having Tremors
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depakote Level is Low & Having Tremors


Dear Dr. Phelps,
I have Bipolar I and take 2500 mg of Depakote, 100mg of Lamictal, 300mg of Effexor XR, 10mg of Abilfy. At my last Depakote check my level was only at 50 mgdl. Why so low? I am having tremors already and wonder if I need more Depokote or add another type of mood stabalizer. I'm still somewhat depressed and confused about my Depakote readings.

Thanks,
Michael
 

Dear Michael -- 
Sometimes when a person takes multiple medications the liver speeds up its metabolism and all the medication levels fall.  You're right, that's a low level for a sizable dose.  None of the other medications you're taking is famous for doing that to Depakote levels.  (Remember, Depakote is raising Lamictal levels so be careful if you end up stopping the Depakote; your doctor knows that and that's probably why your lamotrigine dose is only about half of where we usually head (although one can try to get as high as 400 with that stuff, which in your case on Depakote would be 200 mg daily -- only at your doctor's direction, of course). 

Tremor is a common problem with combinations.  You're right, that should correlate with Depakote level, not dose.  It could be coming from one of the others, primarily; or just from the combination of things.  That's a medium high Effexor dose too, and that could be a significant contributor to tremor.  You could ask your doctor if more lamotrigine might be substituted for the Effexor, trimming the med' list by one and moving to an agent less potentially associated with tremor (don't do this on your own, of course).  Abilify is a bit of a mystery agent:  I don't think we have enough experience with it to know just what it might be contributing here. 

Dr. Phelps


Published July, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?